Causes of Pale, Light Stools and Fatigue for Weeks
sick woman image by forca from Fotolia.com
While fatigue is a general symptom that can result from many other conditions than sickness, pale or light-coloured stools are comparatively rare, and may be a sign of serious problems in your digestive tract. If you have these symptoms for more than a few days, you should seek prompt medical attention.
Gilbert's Syndrome is a genetic condition that affects 3 to 7 per cent of Americans; men are more likely to have it than women. Fatigue is a common symptom of this disorder, which prevents the liver from processing a substance called bilirubin. Gilbert's Syndrome may also cause pale stools in some cases.
Acute hepatitis can produce fatigue and light stools (which sometimes have pus in them). Hepatitis is an inflammation of the liver with a wide range of possible causes; the viral forms of the disease are usually transmitted by sharing needles, having sex, or other close personal contact with an infected person. Alcohol and certain medications may also cause liver inflammation.
Hepatitis is a serious illness that requires prompt medical attention.
- Acute hepatitis can produce fatigue and light stools (which sometimes have pus in them).
- Hepatitis is an inflammation of the liver with a wide range of possible causes; the viral forms of the disease are usually transmitted by sharing needles, having sex, or other close personal contact with an infected person.
Bile Duct Issues
Gallstones or a narrowing of the bile duct can cause light stools and fatigue. It is possible to suffer from a bile duct issue without additional symptoms or pain. See a doctor if fatigue and light stools persist, or if you experience any pain in your abdomen or surrounding areas.
In rare cases, light stools and fatigue can be signs of pancreatic or bile duct cancer. Early detection of these cancers can greatly improve your prognosis, so again, it's important to see a doctor if these symptoms persist for more than a few days.
Over-the-counter medications like Kaopectate and Pepto-Bismol, which contain bismuth subsalicylate, may cause pale stools if taken in large doses for a prolonged period. If fatigue is also present (due to a stomach virus, for instance), this could create a false impression that the symptoms are related.
Desdemona Delacroix has been working as a freelance author in her spare time since 2000, writing short do-it-yourself and current events articles. She holds a Bachelor of Science degree in psychology from the University of Maryland University College, and she occasionally offers tutoring services in writing to undergraduate college students.